New Mexico, 2007

Hail in New Mexico, May 25, 2007

May 25, 2007 · NWS ABQ · 4 events in 3 counties and zones

A strong south to southeast flow brought low level moisture into New Mexico, while an upper level disturbance crossed the state. This produced large hail over portions of central and south central New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong south to southeast flow brought low level moisture into New Mexico, while an upper level disturbance crossed the state. This produced large hail over portions of central and south central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 9:14 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, May 25, 9:14 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1014 AM MDT FRI MAY 25 2007

.UPDATE...
ADDED ISOLATED THUNDERSTORMS TO THE LATE MORNING FORECAST FOR THE
WEST CENTRAL AND SOUTHWEST MOUNTAINS. THE BACK DOOR COLD FRONT HAS
INCREASED DEWPOINTS ALL OF THE WAY TO THE CONTINENTAL DIVIDE...AND
LAPS INDICATES SIGNIFICANT MOISTURE CONVERGENCE IN THE MOUNTAINS.
FURTHERMORE...ABUNDANT SUNSHINE IN THE WEST IS CAUSING CUMULUS
CLOUDS TO BUILD RAPIDLY. A THERMAL TROUGH WILL DELIVER 1 OR 2
DEGREES OF COOLING ALOFT TODAY...SO THIS AFTERNOON/S FORECAST OF
SCATTERED CONVECTION APPEARS ON TARGET.

&&

.PREV DISCUSSION...
305 AM MDT FRI MAY 25 2007...SURFACE ANALYSIS EARLY THIS MORNING
SHOWS A 1007MB LOW PRES CENTER OVER SE AZ/SW NM WITH SE WINDS
ADVECTING PLENTIFUL LOW LEVEL MOISTURE NW INTO MUCH OF NM. LATEST
WATER VAPOR LOOP SHOWS SHOWS A SHORTWAVE OVER UT/CO SHEARING SE INTO
NORTHERN NM WITH A CONVECTIVE COMPLEX OVER W TX MOVING SLOWLY NORTH.
400-250MB AIRCRAFT WIND PLOTS SHOWS THE REAR SECTION OF A 60-80 KNOT
JET AHEAD OF THE SHORTWAVE EXITING SLOWLY NE ACROSS S CO/N NM. RADAR
CONTINUES TO INDICATE A FEW SHOWERS/ STORMS STRUGGLING TO DEVELOP
OVER THE E PLAINS ALONG OUTFLOW BOUNDARIES WITH ACTIVITY DISSIPATING
OVER THE N MTNS AS THE UPPER JET EXITS THE REGION. ANTICIPATE LULL
IN PRECIP ACTIVITY OVER THE WESTERN AND NORTHERN HALF OF THE STATE
THIS MORNING AND ISOLD TO SCT ACTIVITY AT BEST IN THE E PLAINS.
LOWERED POPS TO REFLECT CURRENT TRENDS ACROSS MUCH OF CWA FOR THIS
MORNING.

00Z/06Z GUIDANCE CONTINUES TO AGREE ON GENERAL UPPER LEVEL PATTERN
WHILE SFC FEATURES AND PRECIP PATTERNS ARE MUCH HARDER TO NAIL DOWN.
GIVEN CONSISTENCY WITHIN THE PAST SEVERAL RUNS OF THE NAM DECIDED TO
NUDGE FORECAST IN THAT DIRECTION. GIVEN PLENTIFUL LOW LEVEL MOISTURE
ACROSS MUCH OF THE STATE EAST OF THE CONTINENTAL DIVIDE AND MODEST
AFTERNOON HEATING EXPECTING NUMEROUS SHOWERS/STORMS TO DEVELOP OVER
THE WESTERN/CENTRAL MTNS AND MOVE ENE INTO THE CENTRAL HIGH PLAINS
BY THE LATE EVENING HOURS. NAM ADVERTISES A STRONG CONVECTIVE BAND
TO DEVELOP ALONG THE CONTINENTAL DIVIDE LATE THIS AFTERNOON WITH
LIFTED INDICES AROUND -3C...LAPSE RATES BTWN 7 AND 8C/KM...AND PWATS
BTWN 0.75 AND 1.00 INCH. STEERING CURRENTS BRING COMPLEX INTO THE
KABQ AND KSAF REGION BEFORE MIDNIGHT WITH HEAVY RAINFALL POSSIBLE IN
SOME LOCALES.

MODEL GUIDANCE THEN COMES INTO BETTER AGREEMENT THAT PRECIP WILL
SLOWLY DISSIPATE OVER THE E PLAINS FRIDAY NIGHT. ANOTHER ROUND OF
HIGHER TERRAIN SHOWERS/STORMS WILL DEVELOP SATURDAY HOWEVER COVERAGE
APPEARS LIMITED. DRYING TREND CONTINUES EACH AFTERNOON THROUGH EARLY
NEXT WEEK WITH TEMPS RETURNING AT OR SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  79  45  83  47 /  20  10   5   0
GALLUP..........................  78  39  82  40 /  30  10   5   0
GRANTS..........................  77  42  81  41 /  30  20   5   0
GLENWOOD........................  86  49  88  48 /  10  20  10  10
CHAMA...........................  64  33  72  32 /  50  20  20  10
LOS ALAMOS......................  70  44  75  42 /  40  50  10   5
RED RIVER.......................  56  36  64  35 /  60  50  20  10
TAOS............................  71  40  76  38 /  40  50  20  10
SANTA FE........................  71  45  77  46 /  50  60  20   5
SANTA FE AIRPORT................  73  46  79  46 /  40  60  10   5
ESPANOLA........................  77  50  84  51 /  30  50  10   5
ALBUQUERQUE HEIGHTS.............  78  57  82  57 /  30  60  10   5
ALBUQUERQUE VALLEY..............  80  56  84  56 /  30  60  10   5
ALBUQUERQUE FOOTHILLS...........  75  53  79  57 /  40  60  10   5
ALBUQUERQUE WEST MESA...........  79  55  83  56 /  30  50  10   5
SOCORRO.........................  82  58  84  56 /  30  50  20  10
SANDIA PARK/CEDAR CREST.........  73  47  76  48 /  60  60  20   5
MORIARTY/ESTANCIA...............  76  48  80  46 /  50  60  20   5
CARRIZOZO.......................  78  56  78  56 /  30  50  30  20
RUIDOSO.........................  67  48  70  52 /  60  60  30  30
RATON...........................  73  43  75  44 /  30  50  20  20
LAS VEGAS.......................  70  44  74  43 /  30  40  20  10
ROY.............................  73  52  74  52 /  30  40  20  20
CLAYTON.........................  75  53  76  54 /  40  30  20  20
SANTA ROSA......................  78  56  84  56 /  30  60  20  20
TUCUMCARI.......................  76  58  83  58 /  30  40  20  20
FORT SUMNER.....................  77  58  84  58 /  30  30  20  20
CLOVIS..........................  73  56  79  58 /  40  30  30  20
PORTALES........................  71  55  80  57 /  40  30  30  20
ROSWELL.........................  75  57  83  59 /  30  40  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, May 25, 5:00 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 25 2007

NMZ001>021-026-261200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS MAY DEVELOP OVER THE EASTERN PLAINS ALONG
THE TEXAS STATE LINE THIS AFTERNOON WITH HAIL AND GUSTY WINDS THE
MAIN THREATS. SHOWERS AND THUNDERSTORMS ALONG THE CENTRAL MOUNTAIN
CHAIN WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL LATE THIS AFTERNOON
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHEAST NEW MEXICO
LATE SATURDAY AFTERNOON INTO SATURDAY EVENING WITH HAIL AND GUSTY
WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The radar

The Holloman AFB radar (KHDX), 60 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lincoln

When
May 25, 12:12 PM MST
Where
Lincoln County, Alto
Measured
0.88 in hail
Reported by
Post Office
Coordinates
33.470, -105.670

Hail, Socorro

When
May 25, 12:12 PM MST
Where
Socorro County, 20 mi NNW of Magdalena
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.387, -107.364

Funnel cloud reported by EMT north of Alamo.

Hail, Torrance

When
May 25, 3:27 PM MST
Where
Torrance County, 5 mi N of Encino
Measured
0.75 in hail
Reported by
Public
Coordinates
34.722, -105.450

Hail, Torrance

When
May 25, 3:27 PM MST to 4:15 PM MST
Where
Torrance County, Encino
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.650, -105.450

Between 327pm and 415pm MST there were 3 reports of large hail and 2 reports of funnel clouds around Encino. Hail size ranged from 0.75 inch to 1.75 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23300, 23301, 23302, 23303.